Academic Journals Database
Disseminating quality controlled scientific knowledge

Development of Buffalo Hump in the course of antiretroviral therapy including raltegravir and unboosted atazanavir: a case report and review of the literature

ADD TO MY LIST
 
Author(s): Ceccarelli Giancarlo | d'Ettorre Gabriella | Marchetti Francesco | Rizza Cecilia | Mastroianni Claudio | Carlesimo Bruno | Vullo Vincenzo

Journal: Journal of Medical Case Reports
ISSN 1752-1947

Volume: 5;
Issue: 1;
Start page: 70;
Date: 2011;
Original page

ABSTRACT
Abstract Introduction The availability of raltegravir plus atazanavir provides an alternative antiretroviral strategy that may be equally efficacious and less toxic than those currently recommended in HIV treatment guidelines. In fact, this new combination antiretroviral therapy attracts the attention of the scientific community because both drugs have a good safety profile coupled with potent antiviral activity, and their combined use would avert nucleoside- and ritonavir-related toxicities. Case presentation We describe the case of a 47-year-old, Caucasian woman treated for HIV-1 infection who developed Buffalo Hump during antiretroviral therapy, including raltegravir and unboosted atazanavir. Clinical evaluation and an ultrasonography scan of the cervical region showed a new progressive increase of lipohypertrophy and the results of DEXA confirmed these data. In our patient the worsening of the Buffalo Hump cannot be attributed to hypercortisolism; insulin-resistance, diabetes, dyslipidemia, hyperlactatemia and metabolic syndrome were not present. Moreover, she was not in therapy with antiretroviral drugs that are described as the cause of Buffalo Hump; on the other hand she developed this side effect three months after the switch of the antiretroviral therapy to raltegravir plus unboosted atazanavir. Conclusion Current data indicate that the etiology of HIV-associated Buffalo Hump remains elusive but is likely multifactorial; a possible contributing cause, but not the main cause, could be exposure to antiretroviral drugs. To the best of our knowledge, this is the first report on development of Buffalo Hump in the course of antiretroviral therapy, including the use of these drugs. On the basis of our data we can formulate the hypothesis of a pharmacological pathogenesis that underlies the development of this case of Buffalo Hump in the absence of other risk factors.
Why do you need a reservation system?      Save time & money - Smart Internet Solutions